Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 21, NWS Raleigh, NC

July 27, 2018Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 27, 2018, 10:41 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 10:41 PM EDT (02:41 UTC)
Expired
Jul 28, 2018, 1:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Halifax County, NC, Warren County, NC

The radar

The Norfolk radar (KAKQ), 87 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS52 KRAH 280241
FFWRAH
NCC083-185-280545-
/O.NEW.KRAH.FF.W.0021.180728T0241Z-180728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1041 PM EDT FRI JUL 27 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  East central Warren County in central North Carolina...
  Northwestern Halifax County in central North Carolina...

* Until 145 AM EDT
  
* At 1040 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing flooding across the warned area. Up to three inches of 
  rain has already fallen in the last hour. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Roanoke Rapids, Halifax, Littleton, Weldon, South Weldon, Airlie
  and Rosemary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3644 7762 3643 7759 3642 7759 3642 7756
      3640 7755 3637 7755 3635 7758 3634 7759
      3632 7758 3629 7801 3643 7799 3647 7764

$$

GIH
2 follow-up statements
127 
WGUS72 KRAH 280402
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1202 AM EDT SAT JUL 28 2018

NCC083-185-280545-
/O.CON.KRAH.FF.W.0021.000000T0000Z-180728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NC-Halifax NC-
1202 AM EDT SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
EAST CENTRAL WARREN AND NORTHWESTERN HALIFAX COUNTIES...

At 1153 PM EDT, Doppler radar indicated the area of training 
thunderstorms is starting to shift east, out of the warned area. 
While little additional accumulation is expected, ongoing flooding 
from three to four inches of rain that has already fallen across the 
warned area will continue over the next hour. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3644 7762 3643 7759 3642 7759 3642 7756
      3640 7755 3637 7755 3635 7758 3634 7759
      3632 7758 3629 7801 3643 7799 3647 7764

$$

23
342 
WGUS72 KRAH 280543
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
143 AM EDT SAT JUL 28 2018

NCC083-185-280553-
/O.EXP.KRAH.FF.W.0021.000000T0000Z-180728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NC-Halifax NC-
143 AM EDT SAT JUL 28 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WARREN AND NORTHWESTERN
HALIFAX COUNTIES WILL EXPIRE AT 145 AM EDT...

The heavy rain has ended; and there have been no reports of 
flooding. 

LAT...LON 3644 7762 3643 7759 3642 7759 3642 7756
      3640 7755 3637 7755 3635 7758 3634 7759
      3632 7758 3629 7801 3643 7799 3647 7764

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:46 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 27, 9:46 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
946 PM EDT Fri Jul 27 2018

.SYNOPSIS...
A surface trough will linger over the Carolinas through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 946 PM Friday...

Scattered pre-frontal convection across central NC thus far has been
driven via sfc cold pools within the heart of the strong instability
axis(2500 to 3000 J/KG of MLCAPE) that lie's just east of the quasi-
stationary sfc front that extends over the western Piedmont. This
pre-frontal convection is expected to persist over the next few
hours before gradually dissipating as instability wanes. However,
the arrival of a cold front, currently just west of the mtns, will
result in at least isolated/slight chance pops overnight as it
pushes slowly east into the area. Currently, upstream radar trends
with the front is very lack-luster. Hi-res CAMS suggest such a trend
will continue as the front drifts slowly east into the area, where
it will eventually stall out Saturday morning and linger through the
weekend.

Warm overnight lows in the 70s, with areas of stratus expected
east of the encroaching cold front.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 245 PM Friday...

A weakening surface front is expected to slow and stall across
central NC on Saturday. This boundary will serve as a primary focus
for scattered to numerous shower/storm development through the early
to mid afternoon afternoon hours, with subsequent, generally
eastward propagation of pulse/multi-cellular convection amidst
modest (20-25 kts) mid level flow across the Coastal Plain. Forecast
Corfidi vectors suggest some back-building potential toward/along
the parent synoptic front/trough as well, which would indicate a
primary concern for localized flooding potential with the strongest
and/or training thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 415 PM Friday...

Broad troughing covering much of eastern and north-central NOAM this
weekend will get into a squeeze play between the hot ridge over the
Desert Southwest and an expanding high over the Atlantic. A mid
level trough axis extending from a low over E Canada back across the
Upper Midwest to MT will drop southeast and deepen, with a low
developing over IA, culminating in a more amplified trough extending
down the Miss Valley. At the surface, the long-lived diffuse frontal
zone across central NC will gradually shift NW and dissipate, as low
level flow from the SSW takes over on the periphery of the ridge.
Steering flow over NC from the WSW early in this period will back
(to southwesterly) and accelerate, allowing a now-offshore stream of
higher PW to expand NW into central NC, with levels peaking midweek.
Forecast details remain elusive, as we'll be sandwiched between
below-normal heights to our W and above-normal heights to our E,
with the latter feature becoming more dominant late next week as the
Atlantic ridge starts to expand westward to over the mid Atlantic
coast. But the overall pattern favors above-normal convection
coverage Sun-Tue, with the higher pops (afternoon-early evening-
favored) extending across a large part of the forecast area through
midweek before being shunted westward, with a greater subsiding
influence by the Atlantic ridge late in the week, leading to a
slight downturn in coverage as we head into Wed/Thu. The greater
cloud cover, especially during the peak heating hours, will take the
edge off temps a bit, and expect daily highs in the mid 80s to lower
90s, with lows in the upper 60s to lower 70s. -GIH

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 855 PM Friday...

VFR conditions likely to hold at INT/GSO for the next 24 hours.
Surface winds will be light from the NW, with lower surface humidity
and a low chance of showers/storms.

At RDU/RWI/FAY, isolated storms are possible in the vicinity through
about 03z. Otherwise, VFR conditions will hold past midnight,
although development of low clouds are expected, with the greatest
chance of IFR cigs at FAY/RWI. These cigs should hold until around
13z. MVFR fog is also possible 07z-11z. Cigs should then lift to
MVFR after 13z, and to VFR by 16z. Scattered showers and storms,
producing local sub-VFR conditions and gusty/shifting winds, are
possible near these three sites Sat afternoon, mainly after 18z,
through the end of the TAF valid period.

Looking beyond 00z Sunday, besides slowly-diminishing showers and
storms through Sat evening near RDU/RWI/FAY, VFR conditions should
dominate at all sites through Sun evening, with only a small risk of
a shower or storm near RDU/RWI/FAY Sun afternoon. Sub-VFR conditions
are possible (stratus/fog) 07z-13z early Mon morning. Greater
coverage of showers and storms is expected each afternoon and
evening Mon into Wed, with a risk of early-morning sub-VFR cigs. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RAH
NEAR TERM...CBL
SHORT TERM...MWS/JJM
LONG TERM...Hartfield
AVIATION...Hartfield
Hazardous weather outlook, Jul 27, 2:56 PM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
256 PM EDT Fri Jul 27 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
256 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An unsettled and wetter than average pattern over the Appalachians
and eastern U.S. may result in episodes of heavy rainfall and
flooding in central NC by early to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 7:08 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
708 PM EDT FRI JUL 27 2018

NCZ077-088-280000-
Harnett NC-Cumberland NC-
708 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARNETT AND NORTH
CENTRAL CUMBERLAND COUNTIES UNTIL 800 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 9 miles southeast of Lillington, moving north at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Lillington, Dunn, Angier, Godwin, Erwin, Coats, Falcon, Linden,
Anderson Creek and Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3522 7899 3553 7873 3552 7869 3550 7868
      3549 7866 3547 7865 3543 7861 3540 7860
      3534 7853 3532 7854 3530 7858 3527 7858
      3525 7861 3521 7863 3520 7863 3520 7864
      3517 7864
TIME...MOT...LOC 2307Z 186DEG 10KT 3528 7874

23
Local storm report, Jul 27, 8:17 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     5 W LAKE GASTON         36.53N 78.07W
07/27/2018                   WARREN             NC   911 CALL CENTER

            TREE DOWN ON NOCARVA ROAD.

&&

GIH
Local storm report, Jul 27, 8:20 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 W NORLINA             36.44N 78.24W
07/27/2018                   WARREN             NC   PUBLIC

            TREE DOWN ON RIDGEWAY DREWRY ROAD.

&&

GIH
Local storm report, Jul 27, 8:44 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      4 W LAKE GASTON         36.51N 78.06W
07/27/2018                   WARREN             NC   FIRE DEPT/RESCUE

            WISE-FIVE FORKS ROAD CLOSED DUE TO HIGH
            WATER.

&&

GIH
Special weather statement, Jul 27, 9:04 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
904 PM EDT FRI JUL 27 2018

NCZ083-280145-
Anson NC-
904 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT ANSON COUNTY UNTIL 945 PM EDT...

At 903 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 12 miles southwest of Wadesboro, moving northeast at
20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wadesboro, Polkton, Lilesville, Morven, Peachland and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.

&&

LAT...LON 3497 8030 3510 8004 3509 8001 3488 7987
      3481 8007 3481 8030 3482 8032
TIME...MOT...LOC 0103Z 242DEG 18KT 3487 8026

GIH
Special weather statement, Jul 27, 9:15 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
915 PM EDT FRI JUL 27 2018

NCZ040-041-076-077-280200-
Lee NC-Chatham NC-Harnett NC-Wake NC-
915 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARNETT...NORTHERN
LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 1000
PM EDT...

At 914 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 7 miles northwest of Sanford, moving east at 20 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Pittsboro, Goldston, Crosswinds Boating Center, Crosswinds
Campground, New Hill, Jordan Lake State Rec Area, Seaforth Boat Dock,
Harris Lake Boat Launch and Moncure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.

&&

LAT...LON 3549 7931 3569 7934 3578 7892 3552 7884
TIME...MOT...LOC 0114Z 256DEG 16KT 3556 7925

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:04 PM EDTSpecial Weather StatementRAHAnson41 min
Jul 27, 9:15 PM EDTSpecial Weather StatementRAHChatham45 min
Jul 27, 9:19 PM EDTAreal Flood AdvisoryRAHVance, Warren116 min
Jul 27, 9:21 PM EDTAreal Flood AdvisoryRAHAnson114 min
Jul 27, 10:34 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr
Jul 28, 2:03 AM EDTSpecial Weather StatementRAHWilson57 min
Jul 28, 3:36 AM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax2 hr
Jul 28, 2:05 PM EDTSpecial Weather StatementRAHWake25 min
Jul 28, 2:17 PM EDTSpecial Weather StatementRAHCumberland58 min
Jul 28, 2:50 PM EDTSpecial Weather StatementRAHEdgecombe25 min
Jul 28, 3:28 PM EDTSpecial Weather StatementRAHEdgecombe32 min
Jul 28, 4:20 PM EDTSpecial Weather StatementRAHSampson25 min
Jul 28, 4:34 PM EDTSpecial Weather StatementRAHWayne41 min
Jul 28, 4:38 PM EDTSpecial Weather StatementRAHScotland37 min
Jul 28, 4:45 PM EDTSpecial Weather StatementRAHHalifax30 min
Jul 28, 5:02 PM EDTSevere Thunderstorm WarningRAHWayne43 min
Jul 28, 5:18 PM EDTSpecial Weather StatementRAHWake27 min
Jul 28, 5:42 PM EDTAreal Flood AdvisoryRAHWayne2 hr
Jul 28, 5:53 PM EDTFlash Flood WarningRAHWayne114 min
Jul 28, 6:02 PM EDTSpecial Weather StatementRAHFranklin28 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningRAHWake58 min
Jul 28, 6:49 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
Jul 28, 6:56 PM EDTSpecial Weather StatementRAHWake64 min
Jul 28, 7:15 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake45 min
Jul 28, 7:21 PM EDTSpecial Weather StatementRAHBladen54 min
Jul 28, 7:46 PM EDTSpecial Weather StatementRAHHarnett59 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.